IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 3145 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (87 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed7344    
    Printed120    
    Emailed3    
    PDF Downloaded145    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2005  |  Volume : 71  |  Issue : 1  |  Page : 50-52

Hydroxyurea induced non-healing leg ulcer


1 Medical Oncology, Rajiv Gandhi Cancer Institute and Research Centre, Sector-4, Rohini, New Delhi, India
2 Head of Department and Consultant, Kidwai Memorial Institute of Oncology, Bangalore, India

Correspondence Address:
K Prabhash
B7/99, Sector -4, Rohini, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.13792

Rights and Permissions



How to cite this article:
Prabhash K, Bapsy P P. Hydroxyurea induced non-healing leg ulcer. Indian J Dermatol Venereol Leprol 2005;71:50-2

How to cite this URL:
Prabhash K, Bapsy P P. Hydroxyurea induced non-healing leg ulcer. Indian J Dermatol Venereol Leprol [serial online] 2005 [cited 2019 Oct 19];71:50-2. Available from: http://www.ijdvl.com/text.asp?2005/71/1/50/13792


Sir,



Hydroxyurea is a commonly used chemotherapeutic agent in chronic myeloid leukemia in India. Rarely its long term use can lead to leg ulceration. Such an ulcer generally does not respond to the usual measures but heals when hydroxyurea is stopped.



A 40 year old man, case of chronic myeloid leukemia (CML) on therapy with hydroxyurea for over two years, presented with a non-healing ulcer on the right foot near the lateral malleolus. There was no history of trauma at the site of the ulcer. He was not a diabetic and there was no family history of diabetes.



Two years back the patient had presented with weakness and fatigue of two months duration. At that time, splenomegaly was detected; the spleen was palpable six centimeters below the costal margin in the left midclavicular line. The liver was palpable two centimeters below the costal margin in the right mid-clavicular line. Systemic examination was otherwise normal.



On investigation the hemoglobin was 9 g%, the total leukocyte count was 66,000/cmm, and the differential count was: promyelocytes 10%, metamyelocytes 8%, myelocytes 12%, basophils 5%, eosinophils 4%, neutrophils 41%, and lymphocytes 20%. Bone marrow examination was suggestive of chronic myeloid leukemia in the chronic phase. Cytogenetics was positive for Philadelphia chromosome in all the metaphases grown from the bone marrow cells. Hepatomegaly and splenomegaly were seen on ultrasound examination of the abdomen. X-ray chest, ECG, and serum biochemistry were normal.



The patient was diagnosed as a case of chronic myeloid leukemia (CML) and was started on hydroxyurea. During this period, the dose of hydroxyurea varied from 2 g/day to no drug at all depending on whether the white cell count was less than 5000/cumm.



This ulcer gradually enlarged to 4x3 centimeters with a necrotic base and was associated with pain. There was no purulent discharge. The patient was started on an oral antibiotic and local dressing was done regularly. The ulcer did not respond to these measures. An X-ray of the left ankle and culture of a swab from the ulcer were normal. He also received injection GM-CSF locally with no response.



In view of the resistance to various therapies a hydroxyurea induced ulcer was suspected. Hydroxyurea was stopped and the ulcer started healing within twenty days. The patient was then started on busulphan for CML.



Hydroxyurea is a chemotherapeutic agent that inhibits ribonucleotide reductase, an enzyme essential for DNA synthesis. Skin abnormalities have been commonly associated with its long term use, but leg ulceration has been only occasionally reported. The average age of the patient in all series has been above 60 years, suggesting that older patients might be at increased risk of this side effect. The average duration of hydroxyurea intake before developing leg ulceration has been five years, six years and two years six months in different series, but the range in one series was 10-55 months. These ulcers are typically located on the malleolar and/or perimalleolar area,[1],[2] and are usually painful. In one series multiple ulcers were seen in 64% of cases.[2]



The mechanism for ulcer formation is not known. It has been hypothesized that hydroxyurea, being an antineoplastic agent, is more toxic to the actively dividing cells like regrowing edge of a skin ulcer. This leads to ulceration by cutaneous atrophy and impaired wound healing in areas subjected to common trauma. It is well known that hydroxyurea causes a megaloblastic picture in the peripheral blood. It has also been hypothesized that megaloblastic erythrocytes may circulate poorly through the capillary network, leading to decreased oxygenation and impaired healing.[1]



On histopathological examination perivascular lymphocytic infiltration, leukocytoclastic vasculitis, thrombus formation, swelling of endothelial cells and thickening of vascular wall have been observed.[3]



Withdrawal of hydroxyurea has been consistently associated with healing,[3] and recurrence has been reported when hydroxyurea is reintroduced. Successful treatment of the ulcer without discontinuation of hydroxyurea has also been reported. Granulocyte macrophage colony stimulating factor, prostaglandin E1, pentoxifylline, local wound care and surgical grafting have been used.[3],[4],[5]



Hydroxyurea has also been used in psoriasis and the response rate is as high as 70%.[6],[7] There are a few reports of hydroxyurea causing leg ulceration when it is used in psoriasis for a prolonged period.[8]



This case illustrates that hydroxyurea should always be considered as one of the causes for a leg ulcer in a patient on hydroxyurea.

 
  References Top

1.Siriex ME, Debure C, Baudot N, Dubtertret L, Roux ME, Morel P, et al. Leg ulcers and hydroxyurea: Forty one cases. Arch Dermatol 1999;135:818-20.  Back to cited text no. 1      
2.Best PJ, Daoud MS, Pittelkow MR, Petitt RM. Hydroxyurea induced leg ulceration in 14 patients. Ann Intern Med 1998;128:29-32.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]  
3.Kato N, Kimura K, Yasukawa K, Yoshida K. Hydroxyurea related leg ulcers in a patient with chronic myelogenous leukemia: A case report and review of literature. J Dermatol 1999;26:56-62.  Back to cited text no. 3  [PUBMED]    
4.Stagno F, Guglielmo P, Consoli U, Fiumara P, Russo M, Giustolisi R. Successful healing of hydroxyurea related leg ulcers with topical granulocyte macrophage colony stimulating factor. Blood 1999;94:1479-80.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]  
5.Kido M, Tago O, Fugiwara H, Ito M, Niwano H. Leg ulcer associated with hydroxyurea treatment in a patient with chronic myelogenous leukemia: Successful treatment with prostaglandin E1 and pentoxifylline. Br J Dermatol 1998;139:1124-6.  Back to cited text no. 5      
6.Sharma VK, Dutta B, Ramam M. Hydroxyurea as an alternative therapy for psoriasis. Indian J Dermatol Venereol Leprol 2004;70:13-7.  Back to cited text no. 6  [PUBMED]  Medknow Journal  
7.Kumar B, Saraswat A, Kaur I. Rediscovering hydroxyurea: Its role in recalcitrant psoriasis. Int J Dermatol 2001;40:530-4.  Back to cited text no. 7  [PUBMED]  [FULLTEXT]  
8.Varma S, La nigan SW. Dermatomyositis - like eruption and leg ulceration caused by hydroxyurea in a patient with psoriasis. Clin Exp Dermatol 2000;25:256.  Back to cited text no. 8      



This article has been cited by
1 Reporting of drug eruptions: The National Pharmacovigilance Program
Khopkar U
Indian J Dermatol Venereol Leprol. 2005; 71(1): 1-2
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow